Maryland, 2017Flood in Maryland, August 2, 2017
August 2, 2017 · NWS LWX · 1 event in 1 county or zone
Heavy rains from an isolated thunderstorm caused minor flooding in Harford County, Maryland during the afternoon of August 2nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains from an isolated thunderstorm caused minor flooding in Harford County, Maryland during the afternoon of August 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 2, 3:01 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 2, 3:01 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
401 PM EDT Wed Aug 2 2017
.SYNOPSIS...
High pressure will gradually move offshore through the end of
the week. A cold front will cross the area Friday night or early
Saturday. High pressure will return Sunday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
With sufficient daytime heating, numerous thunderstorms have
been able to develop across southeast Pennsylvania. Although
shear minimal, this airmass marked by MLCAPE 1500-2000 J/kg.
Northeast Maryland on the edge of this bubble of instability.
Also have a cluster of thunderstorms in central Virginia;
favorable low-level lapse rates (8+ C/km) driving that activity.
Since mid-level rates not that impressive in the latter sector,
do not expect significant development at this time.
Latest HRRR/RAP suggest that outflows may allow for storms to
propagate southwest toward the Potomac River this afternoon,
which will feed off of MLCAPE and mid-level lapse rates.
Additional storms should be scattered in coverage and pulse in
nature. Loss of daytime heating should mark the end of these,
but weak vort fragments may prolong isolated shower activity.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Synoptic pattern will change little through Thursday, which
means that there should be another round of diurnally-driven
showers and thunderstorms tomorrow. Heights should be subtly
higher, so coverage should be less, and focused more on the
Potomac Highlands.
A deepening trough axis across the Great Lakes Friday will drive
a cold front toward the area. The associated lowering heights
and surface convergence will provide a focusing mechanism. While
shear will be better, the extent of instability not completely
clear at this time. Nonetheless, set-up favorable for scattered
thunderstorms in the afternoon and evening, especially in the
mountains.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A cold front is expected to cross the Mid-Atlantic region Saturday
morning before moving to the east Saturday afternoon. A couple of
showers and thunderstorms could accompany the front.
An area of high pressure will bring dry and breezy conditions to the
region on Sunday. Slightly below normal temperatures are expected
this weekend.
High pressure will move off the coast Sunday night and return flow
begins Monday. Unsettled weather conditions will develop with an
approaching storm system Tuesday then a stalled front on
Wednesday.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Thus far, thunderstorms have avoided the terminals. There still
will be an opportunity through sunset...the strongest of which
may contain gusty winds or hail. Given trends thus far, its too
questionable for any specific TAF mention.
The air mass will be humid enough for a patchy fog threat
overnight...primarily in the valleys of Virginia and West
Virginia. That said, this afternoon's thunderstorm activity will
add to moist soils in northeast Maryland, which could provide
fog potential there as well.
There will be another round of showers and thunderstorms
tomorrow afternoon and evening, which will be followed by more
patchy for Thursday night into Friday morning.
A cold front will approach on Friday, but stay west of the
terminals during the daylight hours. Nonetheless, anticipate yet
another round of showers and thunderstorms Friday afternoon and
evening.
MVFR to IFR conditions expected Saturday with a few rounds of
showers and thunderstorms. VFR conditions should return
Saturday night and Sunday.
&&
.MARINE...
Winds will be light from the south this afternoon, but may be
locally strong in vicinity of thunderstorms. A few Special
Marine Warnings will be possible. That activity will be
dissipating over the course of the evening.
The pattern will repeat itself on Thursday with respect to
additional thunderstorms in the afternoon and evening. Coverage
should be better inland, but a few may threaten the waters as
well.
Southerly channeling will be a potential issue late Thursday
into Thursday evening. Have issued a Small Craft Advisory for 20
kt gusts in the mid Bay and mouth of the Potomac late afternoon
through the evening. South flow, with a decent gradient, will
extend into Friday. Will keep the mention in the synopsis at
this time.
&&
.TIDES/COASTAL FLOODING...
Tides elevated, but still less than a foot above normal.
However, since we're approaching a full moon, it won't take
much. Based on current projections, Annapolis will reach minor
criteria tonight. That Advisory has already been issued. There
may be additional issues through the end of the week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory from 1 AM to 6 AM EDT Thursday for
MDZ014.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 4 PM Thursday to 2 AM EDT Friday for
ANZ532>534-537-541-543.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...KLW
AVIATION...HTS/KLW
MARINE...HTS/KLW
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, Aug 2, 3:34 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
434 PM EDT Wed Aug 2 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-032045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
434 PM EDT Wed Aug 2 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A severe thunderstorm with damaging wind gusts and large hail is
possible, mainly across the Baltimore-Washington metropolitan
area. In addition, scattered thunderstorms capable of producing
strong winds are possible over the waters this afternoon and
evening.
Isolated flash flooding is also possible through this evening,
mainly around the greater Baltimore metropolitan area.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-032045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
434 PM EDT Wed Aug 2 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A severe thunderstorm with damaging wind gusts and large hail is
possible, mainly across northeast Maryland.
Isolated flash flooding is also possible through this evening in
northeast Maryland.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 2, 1:05 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
205 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL WHITEFORD 39.71N 76.35W
08/02/2017 M0.88 INCH HARFORD MD TRAINED SPOTTER
NICKEL SIZE HAIL
&&
EVENT NUMBER LWX1702624
KLWLocal storm report, Aug 2, 1:08 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL WHITEFORD 39.71N 76.35W
08/02/2017 M0.88 INCH HARFORD MD TRAINED SPOTTER
NICKEL SIZE HAIL
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX1702624
KLWLocal storm report, Aug 2, 1:32 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL 1 ENE BEL AIR 39.54N 76.32W
08/02/2017 E0.88 INCH HARFORD MD EMERGENCY MNGR
&&
EVENT NUMBER LWX1702625
SMZLocal storm report, Aug 2, 2:51 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND DMG 1 SSE FORK 39.46N 76.44W
08/02/2017 BALTIMORE MD 911 CALL CENTER
DOWNED TREE IN THE 12200 BLOCK OF STONEY BATTER RD
&&
EVENT NUMBER LWX1702626
IMRLocal storm report, Aug 2, 3:02 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TSTM WND DMG 2 ENE WHITE MARSH 39.39N 76.43W
08/02/2017 BALTIMORE MD 911 CALL CENTER
DOWNED TREE NEAR JOPPA RD AND PHILADELPHIA RD
&&
EVENT NUMBER LWX1702627
IMRLocal storm report, Aug 2, 3:42 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM MARINE TSTM WIND 3 ESE CHASE 39.36N 76.32W
08/02/2017 M52 MPH ANZ531 MD BUOY
GUNPOWDER RIVER
&&
EVENT NUMBER LWX1702628
ADSFlood, Harford
- When
- August 2, 4:30 PM EST to 5:00 PM EST
- Where
- Harford County, 0.72 mi SW of Van Bibber to 0.61 mi SW of Van Bibber
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.443, -76.309
A car became stranded in high water on Edgewood Road under the railroad bridge. A water rescue was successful in removing the vehicle and its occupant.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 2 to 4, 20172 deaths · $61,000 · 52 kt wind · 5 events
- Rip Currents in New Jersey, August 2, 20171 death · 3 injured · 2 events
- Hail and Damaging Wind in Ohio, August 2, 20171 death · $15,000 · 50 kt wind · 3 events
- Rip Current in Michigan, August 2, 20171 death · 1 event
- Hail and Damaging Winds in Nebraska, August 2 to 3, 2017$9.5 million · 1.75 in hail · 8 events
- Flash Flood in Florida, August 2, 2017$1.0 million · 1 event
- Flash Flooding and Flooding in Massachusetts, August 2, 2017$86,000 · 1 in hail · 30 events
- Flash Flooding and Hail in Colorado, August 2, 2017$226,000 · 1.5 in hail · 9 events
- Hail in Colorado, August 2, 2017$200,000 · 2 in hail · 10 events
- Hail and Damaging Winds in Nebraska, August 2, 2017$131,000 · 2.75 in hail · 18 events
- Damaging Wind and Lightning Strike in Florida, August 2, 2017$52,000 · 2 events
- Flash Flood in Arizona, August 2 to 3, 2017$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714603.